Aug 12, 2015
22
13
This is an area of my practice that I struggled with for quite some time. It took 4 things to get myself to a spot where I can comfortably judge the significance of these drug interactions.

1. Understanding that the QTc is a number on a piece of paper, nothing more.
2. Make peace with the ECG and learn how to read and interpret it from a pharmacist’s point of view.
3. Read the ACC/AHA guidelines on the prevention of torsades in hospital settings.
4. Read the Top 100 Drug Interactions by Hansten and Horn.

I just made a podcast episode about this topic, and you can find it here: Pharmacyjoe.com/episode12

I'd love to know how you evaluate these interactions. Do you agree with ACC/AHA that amiodarone is not a torsades risk? I looked at this from a hospital pharmacist's point of view where I have access to the ECG, labs, etc... I imagine it would be quite different from a community pharmacist point of view where there is no monitoring, and you have no idea what the labs are. Do you use diuretic use as a surrogate measure of hypokalemia / hypomagnesemia?
 

farmadiazepine

7+ Year Member
Jul 10, 2011
1,045
578
Status
Pharmacist
Excellent topic to bring up. I will take a look at this later. Never really knew how to evaluate it other than reading the numbers and looking for huge changes (>100?). Mostly hit the override button.
 

awval999

New Member
10+ Year Member
Oct 30, 2005
1,105
665
Status
Pharmacist
Hit override. Move on.

There's nothing you can do. It will happen 1/1000 times. No rhyme or reason why.

We have a psychiatric wing where I've seen more than enough QTc interactions to put me into Torsades. Trazodone, Haldol IM/IV, Geodon IM/IV, Zofran IV, Seroquel/Zyprexa PO. Boom.
 

radio frequency

5+ Year Member
Dec 18, 2012
1,019
641
Status
Pharmacist
This has been a huge question for me as of late. Does it happen randomly or immediately if it's going to happen? I've inherited lots of patients on combinations I dislike and I'm still determining when to call (or not). I'm unsure when they've been fine on the combination for over a year if it's relevant.
 
OP
Pharmacyjoedotcom
Aug 12, 2015
22
13
This has been a huge question for me as of late. Does it happen randomly or immediately if it's going to happen? I've inherited lots of patients on combinations I dislike and I'm still determining when to call (or not). I'm unsure when they've been fine on the combination for over a year if it's relevant.
I would expect to see the increase in QTc (and torsades risk) within the first few days.

If your patients have been fine on the combination for over a year I would just watch out for added, modifiable risk factors. For example, adding a loop diuretic to someone who already takes sotalol and citalopram should mean some additional monitoring of electrolytes. Using levaquin for a UTI for the same patient should prompt a switch to cipro or another antibiotic if possible.
 

radio frequency

5+ Year Member
Dec 18, 2012
1,019
641
Status
Pharmacist
I would expect to see the increase in QTc (and torsades risk) within the first few days.

If your patients have been fine on the combination for over a year I would just watch out for added, modifiable risk factors. For example, adding a loop diuretic to someone who already takes sotalol and citalopram should mean some additional monitoring of electrolytes. Using levaquin for a UTI for the same patient should prompt a switch to cipro or another antibiotic if possible.
Thank you!
 
  • Like
Reactions: Pharmacyjoedotcom

BidingMyTime

Lost Shaker Of Salt
10+ Year Member
Oct 2, 2006
3,708
2,798
Illinois
Status
Pharmacist
Yeah, its one of those interactions that one can't do a lot with, it is rare, and there is good way to predict who is at risk (other than the risk increases the more risk factors one has, ie how many drugs are they taking that have the potential to cause QTc.)

Certainly, if one is stable on the medications, and hasn't had problems, there is no reason to change them. When adding to therapy, when possible, pick a therapy that doesn't add on an increased risk (this isn't always possible.) And ask is the therapy necessary, or is it lazy prescribing? Levofloxacin and azithromycin are common interactions that I see, sometimes it might be justified in a hospital setting, but in outpatient, its usually from a NP who doesn't know what "bug" s/he is dealing with so they throw a bunch of stuff at it (like levofloxacin, azithromycin, metronidazole....surely one of those will help the patient, right????)

So I guess in general, I don't worry too much about QTc in the hospital setting (there is a lot more information available, so most of the time when QTc drugs are prescribed, it can be medically justified....plus in patients most at risk, there is monitoring available.) Its more of a concern in the outpatient setting with new therapy. In outpatient, most of the time I would override it, but I call if there are more prudent therapy options available, if the drugs interacting are prescribed by different prescribers who may not know what the patient is taking, or as in the case of multiple antimicrobials it seems like the prescriber is just "guessing" at a therapy anyway.